Activity decreases bleeding risk from anticoagulation meds

Activity decreases bleeding risk from anticoagulation meds

(HealthDay)—For elderly patients on anticoagulant therapy, a high level of physical activity is associated with a decreased risk of major bleeding, according to a study published online Nov. 18 in the Journal of Thrombosis and Haemostasis.

Pascal M. Frey, M.D., from Bern University Hospital in Switzerland, and colleagues assessed self-reported level in 988 patients aged ≥65 years receiving anticoagulants for venous thromboembolism. Patients were prospectively evaluated for first major bleeding (including fatal bleeding, symptomatic bleeding in a critical site, or bleeding causing a fall in hemoglobin or leading to transfusions).

The researchers found that over a mean follow-up of 22 months, patients with a low, moderate, and high physical activity level had an incidence of major bleeding of 11.6, 6.3, and 3.1 events per 100 patient-years, respectively. The corresponding incidences of clinically relevant non-major bleeding were 14.0, 10.3, and 7.7 events per 100 patient-years. There was a significantly lower risk of major bleeding associated with a high physical activity level (adjusted sub-hazard ratio 0.40). For non-major bleeding, there was no association with physical activity.

"A high level of physical activity is associated with a decreased risk of in receiving ," the authors write.

One author disclosed financial ties to the pharmaceutical industry.


Explore further

Post-PCI bleeding rates vary widely across hospitals

More information: Abstract
Full Text (subscription or payment may be required)

Copyright © 2014 HealthDay. All rights reserved.

Citation: Activity decreases bleeding risk from anticoagulation meds (2014, December 4) retrieved 11 July 2020 from https://medicalxpress.com/news/2014-12-decreases-anticoagulation-meds.html
This document is subject to copyright. Apart from any fair dealing for the purpose of private study or research, no part may be reproduced without the written permission. The content is provided for information purposes only.
 shares

Feedback to editors

User comments